Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 234, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 1998, 10:47 PM CDT for Fayette County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 1998, 10:47 PM CDT (03:47 UTC)
- Expired
- Sep 2, 1998, 11:20 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
676 WUUS1 KLSE 030348 RRA SVRLSE IAC065-030405- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1047 PM CDT WED SEP 2 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAYETTE COUNTY IN NORTHEASTERN IOWA * UNTIL 1120 PM CDT * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF WATERLOO... MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OELWEIN AROUND 1110 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. ST/SWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:50 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Sep 2, 2:50 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT WED SEP 02 1998 18Z SURFACE ANALYSIS SHOWING QUASI-STATIONARY FRONT EXTENDING FROM SOUTHERN SASKATCHEWAN SOUTHEAST THROUGH THE DAKOTAS... SOUTHWEST IOWA AND ON TO POINTS SOUTH AND EAST. HIGHER DEWPOINTS ALONG AND SOUTH OF THE FRONT NOSING NORTHWEST WITH CURRENT READINGS IN THE UPPER 60S AND LOWER 70S. MAIN FOCUS FOR TONIGHTS FORECAST WILL BE THUNDERSTORM THREAT. ON THE WHOLE...GOING FORECAST FOR TONIGHT PRETTY MUCH ON TRACK. UPPER AIR PATTERN BECOMING MORE AMPLIFIED THROUGH TIME. 12Z NGM LOOKS BETTER THAN THE 12Z ETA AT 18Z WITH SURFACE POSITION OF LOW PRESSURE ACROSS THE NORTHWEST NORTH DAKOTA/NORTHEAST MONTANA BORDER. ETA TOO FAR TO THE SOUTH AT 18Z. AS A RESULT... FAVOR THE SLOWER PROGRESSION OF THIS FEATURE ALONG THE FRONT AS A WAVE A LA THE NGM. 12Z MODEL FORECASTS OF SUPPORTING UPPER-LEVEL DYNAMICS LESS COMPARED WITH 02/00Z RUN. BELIEVE A FORECAST RESEMBLING THE NGM PROGS WOULD BE APPROPRIATE FOR TONIGHT. FAVORABLE MOISTURE TRANSPORT/CONVERGENCE AND LEFT FRONT JET REGION WOULD PUT THE DEVELOPMENT IN THE VICINITY OF SOUTHWEST MINNESOTA. EXPECT THIS ACTIVITY TO PROPAGATE SOUTHEAST CLIPPING SOUTHEAST MINNESOTA... AND WESTERN WISCONSIN AS LOW CONTINUES MOVING ALONG THE FRONT. AREAS MOST AFFECTED SOUTH ACROSS NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. TEMPERATURES ALSO TROUBLE TONIGHT AS THE AMOUNT OF INSOLATION PROVIDED BY CLOUDINESS SHOULD HAVE A LARGE BEARING ON THE DROP IN TEMPERATURES BEFORE CONVECTIVE ACTIVITY ARRIVES/DEVELOPS. THIS THAT A CAT BELOW NGM MOS WOULD BE BEST GIVEN THAT WE ARE A FEW DEGREES BELOW THE 18Z MOS FORECAST. COORDINATED WITH GRB. KRC
In the hours before
Special weather statement, Sep 2, 9:40 PM CDT, 1 hour 7 minutes before
IAZ008-009-018-019-030335- SPECIAL WEATHER STATEMENT...RETRANSMITTED NATIONAL WEATHER SERVICE LA CROSSE WI 940 PM CDT WED SEP 2 1998 ...STRONG THUNDERSTORMS APPROACHING NORTHEAST IOWA... AT 935 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF ALBERT LEA MINNESOTA. MOVEMENT WAS SOUTHEAST AT 35 MPH. THIS STORM WILL AFFECT THE TOWNS OF MITCHELL...NEW HAVEN...AND NEW HAMPTON IOWA OVER THE NEXT HOUR. THE MAIN THREAT FROM THIS STORM IS HAIL UP TO ONE HALF INCH IN DIAMETER. SWC
Special weather statement, Sep 2, 9:40 PM CDT, 1 hour 7 minutes before
IAZ008-009-018-019-030335- SPECIAL WEATHER STATEMENT...RETRANSMITTED NATIONAL WEATHER SERVICE LA CROSSE WI 940 PM CDT WED SEP 2 1998 ...STRONG THUNDERSTORMS APPROACHING NORTHEAST IOWA... AT 935 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF ALBERT LEA MINNESOTA. MOVEMENT WAS SOUTHEAST AT 35 MPH. THIS STORM WILL AFFECT THE TOWNS OF MITCHELL...NEW HAVEN...AND NEW HAMPTON IOWA OVER THE NEXT HOUR. THE MAIN THREAT FROM THIS STORM IS HAIL UP TO ONE HALF INCH IN DIAMETER. SWC
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.